Alert archive / Kentucky / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Jackson, KY
NWS Jackson, KY issued this winter weather advisory at Feb 15, 2021, 1:09 PM EST for Bell County, Harlan County, Letcher County, Kentucky. It took effect at Feb 16, 2021, 1:00 AM EST. It was in force for 66 min.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2021, 1:09 PM EST (18:09 UTC)
- In effect from
- Feb 16, 2021, 1:00 AM EST
- Expired
- Feb 16, 2021, 2:06 AM EST
- In force
- 66 min
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212 WWUS43 KJKL 151809 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 109 PM EST Mon Feb 15 2021 KYZ087-088-118-160200- /O.CAN.KJKL.WW.Y.0012.000000T0000Z-210215T2000Z/ /O.NEW.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/ Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 109 PM EST Mon Feb 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze. * WHERE...Bell, Harlan and Letcher Counties. * WHEN...From 1 AM to 1 PM EST Tuesday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-160200- /O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 109 PM EST Mon Feb 15 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Significant icing. Widespread ice accumulations of two tenths to one half of an inch with locally higher amounts possible. Snow and sleet accumulations of up to an inch are also possible. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the evening commute and morning commute on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. && $$ KYZ044-050>052-160200- /O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/ Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 109 PM EST Mon Feb 15 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Heavy mixed winter precipitation. Total snow and sleet accumulations are forecast to range from 1 to 2 inches. Ice accumulations due to freezing rain are forecast to be a quarter inch or more. * WHERE...Rowan, Bath, Montgomery and Fleming Counties. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the evening commute and morning commute on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ GEERTSON/RAY/DJ
3 follow-up statements
793 WWUS43 KJKL 160159 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 859 PM EST Mon Feb 15 2021 KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-161000- /O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 859 PM EST Mon Feb 15 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Mainly freezing rain will continue through around midnight, before tapering off to patchy freezing drizzle and flurries. Additional ice accumulations up to two tenths of an inch are expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on treacherous road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. && $$ KYZ044-050>052-161000- /O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/ Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 859 PM EST Mon Feb 15 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Mainly freezing rain will continue through around midnight, before tapering off to patchy freezing drizzle and flurries. Additional ice accumulations up to two tenths of an inch are expected. * WHERE...Rowan, Bath, Montgomery and Fleming Counties. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on treacherous road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ KYZ087-088-118-161000- /O.CON.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/ Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 859 PM EST Mon Feb 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY... * WHAT...Freezing drizzle will occur overnight, allowing for a light glaze on untreated surfaces. * WHERE...Bell, Harlan and Letcher Counties. * WHEN...From 1 AM to 1 PM EST Tuesday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ DJ/GEOGERIAN
573 WWUS43 KJKL 160336 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 1036 PM EST Mon Feb 15 2021 KYZ083>085-160445- /O.CAN.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Wayne-McCreary-Whitley- Including the cities of Monticello, Stearns, Whitley City, Corbin, and Williamsburg 1036 PM EST Mon Feb 15 2021 ...ICE STORM WARNING IS CANCELLED... Steady precipitation has exited the area; however, some patchy freezing drizzle will still be possible overnight. $$ KYZ058>060-068-069-079-080-086-104-106>117-119-120-161000- /O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Knox- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1036 PM EST Mon Feb 15 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Mainly freezing rain will continue through around midnight, before tapering off to patchy freezing drizzle and flurries. Additional ice accumulations of less than a tenth of an inch is expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on treacherous road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. && $$ KYZ044-050>052-161000- /O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/ Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 1036 PM EST Mon Feb 15 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Mainly freezing rain will continue through around midnight, before tapering off to patchy freezing drizzle and flurries. Additional ice accumulations of less than a tenth of an inch is expected. * WHERE...Rowan, Bath, Montgomery and Fleming Counties. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on treacherous road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ KYZ087-088-118-161000- /O.CON.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/ Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 1036 PM EST Mon Feb 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...Freezing drizzle will occur overnight, allowing for a light glaze on untreated surfaces. * WHERE...Bell, Harlan and Letcher Counties. * WHEN...From 1 AM to 1 PM EST Tuesday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...The cold temperatures will surge southeast as this system exits leading to black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ DJ/GEOGERIAN
608 WWUS43 KJKL 160706 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 206 AM EST Tue Feb 16 2021 KYZ079-086-160815- /O.CAN.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Pulaski-Knox- Including the cities of Burnside, Somerset, and Barbourville 206 AM EST Tue Feb 16 2021 ...ICE STORM WARNING IS CANCELLED... The threat for icing has ended. $$ KYZ087-088-118-160815- /O.CAN.KJKL.WW.Y.0013.000000T0000Z-210216T1800Z/ Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 206 AM EST Tue Feb 16 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The threat for freezing rain has ended. Patches of black ice are still expected as much colder air causes lingering moisture to freeze. $$ KYZ058>060-068-069-080-104-106>117-119-120-161515- /O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/ Estill-Powell-Menifee-Rockcastle-Jackson-Laurel-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 206 AM EST Tue Feb 16 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...The threat for widespread precipitation has ended. However, heavy icing on trees, power lines, and roads will result in hazardous conditions through the remainder of tonight. Additionally, patchy freezing drizzle is expected through the remainder of tonight with up to an additional glazing of ice possible on top of previous heavy ice accumulations. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on dangerous to impassable road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The combination of heavy ice loading on trees and power lines along with an increasing westerly breeze will likely result in additional downed trees and power lines. Additionally, cold temperatures will surge into the area causing liquid water to freeze into black ice on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Watch for falling trees and power lines. Prepare for possible power outages. && $$ KYZ044-050>052-161515- /O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/ Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 206 AM EST Tue Feb 16 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...The threat for widespread precipitation has ended but road conditions will remain hazardous. * WHERE...Rowan, Bath, Montgomery and Fleming Counties. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Plan on treacherous road conditions. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...Colder temperatures surging into the area will cause any lingering water and slush to refreeze leading to icy roads through the remainder of tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. && $$ JKL
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this winter weather advisory went out at Feb 15, 12:42 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 15, 12:42 PM EST, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1242 PM EST Mon Feb 15 2021 .UPDATE... Issued at 1154 AM EST MON FEB 15 2021 We are seeing light mixed precipitation moving out of the Tennessee Valley into part of Kentucky this morning. Ahead of this light freezing drizzle and/or flurries have been noted on the WSR-88D. The models have trended more aggressive with the warm nose so far and this would lead to more ice issue further north and possibly mostly rain in Bell, Harlan, and Letcher counties. Also even some counties such as Pike, Knott, Perry, Leslie, Clay, Knox, and Whitley could see most the 0.25 inch of ice amounts in the northern parts of the county and lesser to even little to none in the southern parts of those counties. Unfortunately the CWA is in the transition zone and this leads to much more uncertainty. Given this plan to keep headlines as is for the Ice and Winter Storm Warnings. However, we do know the warm nose is punching into the area, as many of the reporting stations in Bell and Harlan have already climbed above freezing. Going to see if this trend continues and possibly drop the Advisory through the afternoon in Bell, Harlan and Letcher before re-issuing for the evening and overnight as temperatures drop below freezing. UPDATE Issued at 855 AM EST MON FEB 15 2021 No major changes with this update. Will continue to monitor area of precipitation forming upstream over the Lower Mississippi Valley as it lifts toward our forecast area. Otherwise, grids have been freshened up with the latest obs and hi-res PoPs to capture the latest trends. && .SHORT TERM...(Today through Tuesday) Issued at 601 AM EST MON FEB 15 2021 At 10z, an ~516 dam low was situated north of Lake Superior while a trough axis arced southwest to south across Central US into northern Mexico. Stout ridging was found off both the East and West Coasts. Between the eastern ridge and the deep trough, two jet streaks are noted in the 300mb analysis with the first one over the Great Lakes/Eastern Canada. The second jet max was just east of the trough axis over the lower Mississippi Valley. At the surface, ~1040 mb high pressure was centered over the Upper Midwest while a broad area of low pressure was organizing over the western Gulf of Mexico. Northeast of the low, an inverted trough extended northward from the Florida Gulf Coast, along the spine of the Appalachians, to Upstate New York. Closer to home in eastern Kentucky, the left exit region of the more southerly jet max was supporting a fast-moving area of isentropically-forced precipitation lifting across the Bluegrass and into the Upper Ohio Valley. Much of this is snow and sleet with some freezing rain mixing in along the southern fringes of this precipitation area. A back end of this initial precipitation is already evident from radar over southern Kentucky. Temperatures also ranged widely from the upper teens in northern Fleming County to the mid 30s atop Black Mountain, evidence of a strong warm nose overlying a well-below freezing near-surface air layer. Unfortunately, that warm nose will be a scourge on our weather for the next 12 to 18 hours as the Central US trough becomes more negatively-tilted and sends that developing Gulf low northward along the Appalachians. Models have continued to trend further west with the low track resulting in a similar shift in the warm nose aloft and resulting axis of freezing rain. After a lull in the precipitation this morning, a strengthening coupled jet structure and robust frontogenesis will result in strong isentropic lifting ahead of the surface low this afternoon. Model sounding and cross sections further indicate the potential for elevated instability leading to embedded heavier precipitation. The short-range hi-res models are suggesting that this heavier activity will generally occur over the western two thirds of the forecast area with overall QPF ranging from one half to one inch, east to west. At this point, the greatest threat for freezing rain appears to be between the Highway 80-Hal Rogers Parkway Corridor and I-64 and also west of I-75. FRAM-adjusted modeling suggests the potential for widespread 0.25 to 0.50 inch ice accretions with locally high amounts, especially west and south of Jackson. These amounts seem reasonable given very favorable wet- bulb temperatures and northeasterly winds at 5 to 10 mph. The only caveat will be the precipitation rates, which could become heavy enough for significant portion of the rainfall to runoff before freezing. Even so, confidence is high that amounts will exceed greater than one quarter of inch in this area, which warranted an expansion of the Ice Storm Warning to include all counties in the the aforementioned threat zone. Otherwise, a Winter Storm Warning remains in effect for counties along and north of I-64 where the warm nose will be less prominent and surface temperatures will be cold, resulting in more snow and sleet than freezing rain. Meanwhile, across far southeast Kentucky, enough warm air should move in at the surface and aloft for surface temperatures to warm near or above freezing, thus cutting down on potential icing, especially in Bell, Harlan, and Letcher counties east of Pine Mountain. In these 3 counties, the Winter Weather Advisory will remain in effect through 3 PM, but could be extended or reissued if conditions warrant. Plenty of uncertainty remains as to how far northwest the the 32 degree surface isotherm will penetrate, and thus there is some potential for above freezing temperatures creeping to near Hal Rogers-Highway 80 corridor and I-75. If this materializes, lesser amounts of icing would occur across the southern portions of Pike to Whitley counties. As the low quickly passes to our east during the first half of tonight, colder air will surge in behind the system changing the rain and mixed precipitation back over to snow just as the deeper moisture pulls away. Little to no snow accumulation is expected as this occurs. However, the threat for light flurries or patchy freezing drizzle will continue through the second half of the night. By Tuesday morning, cloud layer temperatures dropping below -8 to -10 C and westerly upslope flow should lead to a period of snow showers or flurries for the first half of the day before diminishing during the afternoon. Any additional snow accumulations should remain under an inch. Otherwise, Tuesday will breezy, cloudy, and cold with temperatures only reaching the lower 20s to around 30 north to south. .LONG TERM...(After midnight Tuesday night through Sunday) Issued at 651 AM EST MON FEB 15 2021 Better than usual agreement in the pattern aloft, at least until the last 24 hours of the extended. Mid/upper level patterns are generally progressive, and trend towards less amplified flow overall with time. Main features of interest during the period are a couple of shortwave impulses rounding the southern side of a deep central CONUS trough, one southern and the other northern stream. The first trough is an elongated, positively tilted trough while the second, northern stream disturbance tends to take on a hint of a negative tilt. Together these features propel the mean CONUS trough eastward. As the shortwaves rotate northeast through New England, minor ridging develops aloft over the Ohio Valley, leading to more zonal flow through to the end of the extended. Another fast moving trough approaches the region from the west at the end of the forecast window. At the surface, Canadian high pressure will transit the region at the start of the period. Return flow and overrunning moisture across eastern Kentucky late Wednesday into Wednesday night appears to lead to another round of wintry weather for much of the area, generally Wednesday night into Thursday. Forecast soundings and column profiles show the development of a moderate but deep warm layer aloft. Thus sensible weather suggest a start of snow before transitioning to freezing rain overnight Wednesday into Thursday, and eventually just rain by Thursday afternoon. While winter weather will again be a concern, hydro issues could become a bigger issue depending on rainfall with this late week system. QPF continues to look beefier with this system, with the GEFS showing some minor but apparent clustering in the 1.5 to 2 inch range. These higher totals would equate to the 90-95th percentile on the NBM. The ECMWF/Canadian models continue to advertise lower amounts. Weather dry out Friday into Saturday, with a chance of showers returning by late Sunday. Temperatures will run just below to below normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1242 PM EST MON FEB 15 2021 We are seeing IFR or worse Cigs and even Vis at times this afternoon, as light fog and drizzle set in. We are seeing precipitation moving out of the Tennessee Valley this afternoon that will lead to additional lowering Vis. This will be the form of freezing rain for most, but areas in the southeast could see more in the way of rain as temperatures rise. The wintry precipitation will taper off tonight as this system exits the area. The Cigs will likely remain in the IFR range through the period before perhaps some MVFR return by the very end of the period. The winds will be variable to northeasterly at 5 to 10 knots through the day perhaps a gust to 15 knots not out of the question. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 1 PM EST Tuesday for KYZ044-050>052. Ice Storm Warning until 1 PM EST Tuesday for KYZ058>060-068-069- 079-080-083>086-104-106>117-119-120. Winter Weather Advisory until 3 PM EST this afternoon for KYZ087- 088-118. && UPDATE...DJ SHORT TERM...GEERTSON LONG TERM...GEOGERIAN/RAY AVIATION...DJ
Hazardous weather outlook, Feb 15, 8:54 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 854 AM EST Mon Feb 15 2021 KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-161700- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 854 AM EST Mon Feb 15 2021 ...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Some light freezing drizzle will be possible through the remainder of the morning before moderate to heavy freezing rain redevelops during afternoon and evening. Significant icing is expected through this evening before the precipitation changes to mostly snow as it tapers off tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering snow showers will come to an end during the day on Tuesday. Wintery precipitation is also possible at times from Wednesday into Friday, with a potential for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of significant snow, sleet, and ice accumulations. KYZ087-088-118-161700- Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 854 AM EST Mon Feb 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Patches of freezing drizzle will give way to plain rain showers this afternoon, perhaps mixed with freezing rain for a time northwest of Pine Mountain. A brief period of freezing rain or snow will be possible tonight as much colder air arrives. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering snow showers will come to an end on during the day on Tuesday. Wintery precipitation is also possible at times from Wednesday into Friday, with a potential for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of significant ice accumulations. KYZ044-050>052-161700- Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 854 AM EST Mon Feb 15 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Some light freezing drizzle or flurries will be possible through the remainder of the morning before moderate to heavy freezing rain, sleet, and snow redevelops this afternoon and evening. Moderate to heavy accumulations of freezing rain, sleet, and snow are expected through this evening before the precipitation changes to mainly snow as it tapers off tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering snow showers will come to an end on during the day on Tuesday. Wintery precipitation is also possible at times from Wednesday into Friday, with a potential for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of significant snow, sleet, and ice accumulations. GEERTSON/RAY
Nearby
Winter Weather Advisories in Kentucky, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.